What are chances of getting DVT post injury?
User rating for this question
My son, healthy, fit 47 yrs. lives abroad where med help is not the best. He has a torn calf muscle ( a week ago) and has done R.I.C.E. and rest and does not expect to do sports for a long time .He has no known circulatory issues.Our concern is DVT. How long post injury does that remain a concern?. He has been taking small amounts of aspirin.The sole of his foot is bluish and there is some swelling around the ankle. He is able to flex his foot with care and gets up and around regularly. We worry that a "by the book" prophylactic of Coumadin or newer anticoagulants might be improperly used and cause a bleed, especially in combination with aspirin.
Posted Thu, 13 Mar 2014 in Bones, Muscles and Joints
Answered by Dr. Chobufo Ditah 39 minutes later
Brief Answer: DVT unlikely after regaining mobility! Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about this torn calf muscle that your son sustained. I am happy to learn the RICE procedure has been helping and he is now able to move around regularly. Your fear related to DVT is real especially after trauma. The main risk factor in this condition is the immobilization of the limb which significantly increases the risk of blood clot formation. according to the information you have provided, he is able to move around and this makes that contributing factor no longer a problem. The risk of having a clot would be identical to that in a general population so long as this leg is not immobilized. Also, Aspirin is not the drug of choice to prevent DVT. It is best indicated in heart problems because the mechanism of clot in these instances are different. I will advise that he stops aspirin, continue with regular daily exercises. In all, risk of DVT very minimal. No need for aspirin/coumadins now. Stay calm and relaxed about this. I hope this addresses your query fully. Thank you so much for patronizing our services and please do feel free to ask for follow up clarifications and information if need be. I wish him the best of health and a speedy recovery. Dr. Ditah, MD.
Follow-up: What are chances of getting DVT post injury? 16 hours later
Thank you for your answer. In many ways it is reassuring. However, I have a question about the use of aspirin. I do understand that aspirin does not inhibit the coagulation cascade once it is initiated the way Coumadin does. I also know that this is a different process in the body from thrombosis formation., However, I have thought that it helps in preventing circulatory clot formation, and that this is why it is recommended for situations such as long flights where it is necessary to be seated for long periods of time.
Answered by Dr. Chobufo Ditah 41 minutes later
Brief Answer: Thank you Detailed Answer: Hi and thank you so much for this follow up query. I am impressed with the breath and depth of your medical knowledge. Let's talk a bit about these. Aspirin inhibits clot formation by preventing platelets from sticking together. This is the principal process in heart clots where platelets stick together. This is why aspirin is very much used in heart disease. The principal clotting process in DVT starts with blood stagnation that makes anticoagulation factors unable to overcome procoagulation factors. Coumadins help to prevent this. Aspirin is not recommended for long flights. What is recommended is frequent in flight exercises to avoid stagnation. if DVT is the greatest fear, coumadins are best indicated and when a heart condition. Clots in arteries start with platelets while clots in veins start with the clotting system. This is why the prevention strategies differ in strict medical terms. However, there is a small overlap. Hope it helps. Let me know is this is enough or you would love more detailed exchanges. Cheers! Dr. Ditah, MD.
Follow-up: What are chances of getting DVT post injury? 3 hours later
Again thank you very much. Your reply does answer my questions. Needless to say I have very little medical knowledge just some interest that over many years has led to reading and many questions...and some confusion too. Also I was around my parents in the years before they died and became aware of what the doctors and hospital staff and the pharmaceutical corporations here are doing and not doing and that as patients or caregivers, we must participate, be vigilant, and inform ourselves as best we can. I think physicians like yourself are very helpful in this regard. A visit to a local doctor would not have provided the information you have given, particularly since the "patient" in this case would not have been present!
Answered by Dr. Chobufo Ditah 22 hours later
Brief Answer: Thank you for your kind words. Detailed Answer: Hi and thank you so much for these kind words. I am greatly humbled to know I have been of help to you through our portal. This is what I really long for. I wish your son a speedy recovery. Educating our patients makes it a lot easier to help us take care of them. Am always excited to exchange with clients like you. Once more, thank you so much and do not hesitate to send future queries directly to me in future if need be. Dr. Ditah, MD.
People also viewed
- Diagnosis of mth post injury
- Side effects of marijuana use
- Fall on ankle crack heard
- Fall neck injury cannot lift head degeneration
- Ibuprofen side effects on kidneys
- What are chances of getting dvt post injury
- What injury to fake to get painkillers
- Side effects of losing weight
- Post head injury headache
- Side effects of taking lithium
- Fatty lump in collar bone
- Nialor side effects weight loss
- Mth post injury causes
- Fatty tissue near collar bone neck
- Fatty lump near collar bone and neck